FDA is warning that this deadly infection has been reported in a widely-used class of diabetes drugs.
One death and 11 hospitalizations from the infection, Fournier’s gangrene, have been reported in patients taking sodium-glucose cotransporter-2 (SGLT2) inhibitors for type 2 diabetes, FDA said in a statement.
Leading SGLT2 inhibitors include canagliflozin (Invokana and Invokamet, Janssen), Invokamet and empagliflozin (Jardiance, Boehringer Ingelheim and Lilly). The pharma makers have not issued public statements on the warning.
Related: FDA warns CBD supplement maker
FDA is requiring a new warning about the risk of developing the “serious rare infection”—necrotizing fasciitis of the perineum or Fournier’s gangrene—to be added to the prescribing information of all SGLT2 inhibitors as well as to the patient Medication Guide.
From March, 2013, to May, 2018, FDA identified 12 cases of Fournier’s gangrene in patients taking an SGLT2 inhibitor. This number includes only reports submitted to FDA and found in the medical literature, so there may be additional cases that the agency is unaware of, FDA said.
“All 12 patients were hospitalized and required surgery. Some patients required multiple disfiguring surgeries, some developed complications, and one patient died,” FDA said. “In comparison, only six cases of Fournier’s gangrene (all in men) were identified in review of other antidiabetic drug classes over a period of more than 30 years.”
However, the infections are rare since an estimated 1.7 million patients received an SGLT2 inhibitor prescription in 2017, according to FDA.
Healthcare professionals should assess patients for Fournier’s gangrene if they present with the symptoms. If the condition is suspected, “start treatment immediately with broad-spectrum antibiotics and surgical debridement if necessary,” FDA said.
Healthcare professionals should also discontinue the SGLT2 inhibitor, closely monitor blood glucose levels, and provide appropriate alternative therapy for glycemic control, the agency said.
Read more: FDA warns about fraudulent flu products